Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Charleston, WV

July 10, 2003Lawrence County, Kentucky; Gallia County, Lawrence County, Ohio; Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2003, 4:35 PM EDT for Lawrence County, Kentucky; Gallia County, Lawrence County, Ohio; Cabell County, Wayne County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 4:35 PM EDT (20:35 UTC)
Expired
Jul 10, 2003, 5:00 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Lawrence County, KY, Gallia County, OH, Lawrence County, OH, Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 66 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 10, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 102035
SVRRLX
KYC127-OHC053-087-WVC011-099-102100-
/NEW.KRLX.SV.W.ETN#.102034-102100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN KENTUCKY...
  CABELL COUNTY IN WEST VIRGINIA...
  WAYNE COUNTY IN WEST VIRGINIA...
  GALLIA COUNTY IN SOUTHEAST OHIO...
  LAWRENCE COUNTY IN SOUTHEAST OHIO...

* UNTIL 500 PM EDT...

* AT 431 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM VERNON TO 4 MILES NORTH OF BLAINE...OR
  FROM 6 MILES NORTH OF LAKE VESUVIUS TO 4 MILES NORTH OF BLAINE...
  MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...LOUISA...YATESVILLE
  LAKE STATE PAR...CHESAPEAKE...COAL GROVE...IRONTON...LAKE
  VESUVIUS...PROCTORVILLE...BARBOURSVILLE...BEECH FORK STATE PARK...
  CEREDO...CULLODEN...EAST LYNN LAKE...FORT GAY...HUNTINGTON...
  KENOVA...MILTON...PEA RIDGE...WAYNE...CENTERVILLE...KIAHSVILLE...
  RADNOR AND SIDNEY.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3805 8293 3821 8284 3827 8263 3844 8260
          3852 8270 3880 8257 3876 8219 3859 8219
          3839 8195 3833 8218 3817 8226 3804 8219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:40 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 10, 3:40 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT THU JUL 10 2003

*******************************************************************
340 PM EDT THU JUL 10 2003

...TONIGHT AND FRIDAY...
FLOOD WATCH REMAINS IN EFFECT THROUGH 4 AM EDT FRIDAY.  ALSO SEVERE
THUNDERSTORM WATCH FOR SE OHIO AND NE KENTUCKY UNTIL 6 PM.  LATEST
WATCH WILL COVER REMAINING ZONES UNTIL 10 PM.   CLOUDS HAVE BEEN
LINGERING AROUND OVER THE MORNING AND EARLY AFTERNOON HOURS.  WITH
MANY BOUNDARIES READY TO HELP SPUR CONVECTION...WILL CONTINUE TO
KEEP A CLOSE EYE ON THE RADAR.  MANY COUNTIES HOPING THE FRONT WOULD
PASS SOONER THAN FRIDAY MORNING.

...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
CONTINUED DRY FORECAST FOR FRIDAY NIGHT THROUGH SATURDAY
MORNING...AS SYSTEMS MOVES NORTH AND EAST OF THE REGION.  MOISTURE
WILL INCREASE SATURDAY AFTERNOON WITH A SHORTWAVE PASSING THROUGH
THE AREA...WILL CONTINUE THE SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON AND SUNDAY.  THE TEMPERATURES ARE IN THE BALLPARK.

...MONDAY THROUGH THURSDAY...
LEFT MUCH OF EXTENDED AS PREVIOUS FORECAST PACKAGE...NO REAL CHANGES
IN GUIDANCE AS WEAK FRONTAL BOUNDARY ACROSS APPALACHIANS HOLDS
CHANCE OF SHOWERS IN EASTERN MOUNTAIN ZONES EARLY IN THE WEEK.
COULDNT REALLY TAKES MENTION OF SHOWERS/TSTMS OUT OF FORECAST AS
COLD FRONT APPROACHES REGION ON THURSDAY.  STUCK IN A PATTERN.

.RLX...
WV...FLOOD WATCH UNTIL 4 AM FOR WVZ005>011-013>020-024>040-046-047.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR
WVZ005>011-013>020-024>040-046-047.

VA...FLOOD WATCH UNTIL 4 AM FOR VAZ003-004.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR VAZ003-004.

KY...FLOOD WATCH UNTIL 4 AM FOR KYZ101>103-105.

SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR KYZ101>103-105.

OH...FLOOD WATCH UNTIL 4 AM FOR OHZ066-067-075-076-083>087.

SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR OHZ066-067-075-076-083>087.

.END/ KF/ELW/DB
*******************************************************************
 1230 PM EDT THU JUL 10 2003

...UPDATE TO ADD SEVERE THUNDERSTORM WATCH FOR SE OHIO AND NE
KENTUCKY COUNTIES UNTIL 22Z...

.END/ KF
*******************************************************************
1050 AM EDT THU JUL 10 2003

...MORNING UPDATE...

HOISTED FLOOD WATCH ENTIRE AREA UNTIL 4 AM.  MORE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  FRONT SWEEPING THROUGH FRIDAY DURING
DAYBREAK WEST AND CENTRAL ZONES...MORE TOWARDS NOON EAST.  UPDATED
POPS FOR THIS ISSUANCE.

.END/ KF
*******************************************************************
320 AM EDT THU JUL 10 2003

THUR FRI -->

BRIEF PERIOD OF DRY WEATHER...ENOUGH TO GET THE RADAR INTO VCP 32
SO STP CAN BE RESET.

AREA OF TSTMS FIRING UP IN BUOYANT ATMS ACROSS ERN KY...LI/S OF -3C
AND H10-H8 MSTR CONV.  STORMS WILL CONT ON A E/NE TRACK GIVEN LAYER
MOTION OF 225/25KTS.  THEY SHOULD REACH NE KY COUNTIES BY 09-10Z
TIME FRAME.  ATMS RECOVERING OVER I-64 CORRIDOR WHICH WAS HIT LAST
NIGHT WITH A SWATH OF 2-3 INCHES.  BRIEF CLEARING DURING SUNRISE
HOURS WILL HELP FIRE UP MORE TSTMS.  AFTER THIS LOOKING FOR A LULL
BY LATE MORNING TO EARLY AFTERNOON...AS WE AWAIT MCS TO DEVELOP OVR
IL/IND AHEAD OF CLDFRNT.

DIDNT CHANGE MUCH TO EXISTING GRIDS AS LKLY POPS AND 70-90% SKY
GRIDS LOOK GOOD.  DEBATED CAT POPS FOR FIRST TWO PDS...BUT FEEL
TSTMS OVER CNTRL KY WILL MISS MOST OF CWA...THEN THINGS WON/T FIRE
UP AGAIN UNTIL MIDDAY.  EVEN THEN SOME QUESTION OF AREAL
EXTENT...GIVEN LACK OF LARGE SCALE SYNOPTIC FORCING UNTIL DCVA
SWINGS THRU AFTER 06Z.

FRONT STILL SLATED TOWARDS DAYBREAK FRIDAY...NOT MUCH TIMING
DIFFERENCES AMONGST 00Z NCEP SUITE...SO LEFT POPS AS IS.  FEEL
INITIAL LINE OF CONV WILL ROB MOST OF THE MSTR...THUS NOT EXPECTING
HIGH QPF VALUES WITH FROPA.

DID SOME SLGT MODIFICATIONS TO MAX AND MIN T...MAINLY IN THE
MTNS...OTRW THEY ARE IN FINE SHAPE.

FRIDAY NIGHT ON -->

FRONT PUSHES OFF TO THE EAST FOLLOWED BY WEAK HIGH PRESSURE AND A
WELCOME CHANGE TO SLIGHTLY COOLER AND LESS HUMID WEATHER FOR THE
WEEKEND.  DID NOT PLAY UP LOW LEVEL UPSLOPE MOISTURE AS MUCH AS ETA
FRIDAY NIGHT.

A FEW WINKLES EMERGE IN THE FORECAST FOR THE WEEKEND.  HELD OFF
BITING ON ETA SOLUTION FOR SATURDAY...WHICH ACTUALLY BRINGS A SECOND
FRONT THROUGH COMPLETE WITH THETA E RIDGE/FEED AHEAD OF IT.  DID ADD
SOME CLOUDS.

MAINTAINED AFTERNOON AND EVENING POPS WITH SLIGHT ADJUSTMENTS FOR
SUNDAY AND NEXT WEEK.  SOUTHERLY RETURN FLOW AND WEAK TROUGHING
ALOFT JUSTIFY THUNDERSTORM MENTION AT LEAST IN THE MOUNTAINS.
PLAYED APPROACH OF NEW FRONT WEDNESDAY NIGHT.

NUMBERS LOOKED REASONABLE EXCEPT BELOW MAV POPS SATURDAY.  GFS SHOWS
WEAKER VERSION OF SECOND FRONT SATURDAY.

29/TRM
*******************************************************************
1000 PM EDT WED JUL 9 2003

OVERNIGHT...
WILL UPDATE TO EXPIRE SEVERE THUNDERSTORM WATCH AT 10 PM. OTHERWISE
NO CHANGES. CONTINUE FLOOD WATCH OVERNIGHT.

JMV
*******************************************************************
815 PM EDT WED JUL 9 2003

OVERNIGHT...
UPDATE TO EXPAND FLOOD WATCH AND INCLUDE ALL OF THE CWA UNTIL 430 AM
THURSDAY MORNING.  WIDELY SCATTERED THUNDERSTORMS THIS EVENING HAVE
PUT OUT 2 TO 3 INCHES OF RAIN IN AN HOUR IN A FEW SPOTS.  EXPECT
ORGANIZED CLUSTER OF THUNDERSTORMS TO ROLL ACROSS OVERNIGHT...
ENHANCING THE FLOOD POTENTIAL... ESPECIALLY ACROSS THE CENTRAL AND
SOUTH.

JMV
*******************************************************************
Hazardous weather outlook, Jul 10, 4:37 AM EDT, 11 hours 58 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE ARE TWO POTENTIAL WEATHER HAZARDS TODAY...ONE BEING THE THREAT
OF HIGH WATER AS THUNDERSTORMS MOVE OVER ALREADY SATURATED GROUND.
ANY THUNDERSTORM WHICH DEVELOPS TODAY IN THIS TROPICAL AIRMASS WILL
GENERATE DOWNPOURS.

THE SECOND WEATHER HAZARD IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR AREAS WEST OF A LINE FROM PHILIPPI SOUTH TO CHARLESTON TO
WILLIAMSON.  THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:44 PM EDTFlash Flood WarningRLXGreenup2 hr
Jul 10, 4:05 PM EDTSevere Thunderstorm WarningRLXGreenup25 min
Jul 10, 4:58 PM EDTSevere Thunderstorm WarningRLXLawrence32 min
Jul 9, 9:41 PM EDTFlash Flood WarningRLXLawrence2 hr
Jul 9, 9:25 PM EDTFlash Flood WarningRLXWayne2 hr
Jul 9, 9:53 PM EDTFlash Flood WarningRLXLincoln3 hr
Jul 10, 5:15 PM EDTSevere Thunderstorm WarningRLXBoone, Jackson, Kanawha30 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Roane31 min
Jul 10, 6:12 PM EDTSevere Thunderstorm WarningRLXClay33 min
Jul 10, 6:33 PM EDTSevere Thunderstorm WarningRLXBraxton, Nicholas27 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Severe Thunderstorm Warnings in West Virginia, 2003Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.